Hail, Sedgwick
- When
- March 24, 3:56 PM CST to 3:59 PM CST
- Where
- Sedgwick County, 0.69 mi N of Bentley
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.890, -97.520
The report was received via KWCH Channel 12.
An upper-deck trough that was situated over Southeast Colorado drifted to Western Oklahoma. The trough induced weak surface cyclogenesis over Southwest Kansas and Western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An upper-deck trough that was situated over Southeast Colorado drifted to Western Oklahoma. The trough induced weak surface cyclogenesis over Southwest Kansas and Western Oklahoma. The two combined to produce scattered thunderstorms across South-Central Kansas late in the afternoon. The thunderstorms continued well into the evening and while they were prolific hail-producers, the majority of the hail reported was 1 inch or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 2:02 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 302 PM CDT Fri Mar 24 2017 .SHORT TERM...(This evening through Monday night) Issued at 302 PM CDT Fri Mar 24 2017 Latest trends in the RAP/HRRR continue to support the forecast thesis of low-topped, strong to severe convection potential late this afternoon/early evening across south central/southeast Kansas. The NAM/RAP may also have the right idea in backing the surface flow and advecting higher surface dew points a bit further west across parts of south central Kansas between 21-00z. This supports SBCAPE values of 1200-1500 j/kg with low level (0-3km) CAPE values over 225 j/kg. So all facets of severe weather will remain possible in the potential cold-core setup as the near northeast quad of the upper low affects the area through early this evening. Scattered to numerous showers can be expected tonight into Saturday morning within the back edge of the deformation zone and wrap-around precip to the north and northwest of the eastward migrating upper low. Its rather slow northeast departure across Missouri through Saturday supports holding on to low to modest PoPs across southeast Kansas through much of the day. After a brief respite late Saturday into early Sunday, the next upper trof will move into the area late Sunday through early Monday. The modest moisture return will be sufficient given the progged transient lift across the area for scattered showers and a few storms over southern Kansas. After some morning precip chances Monday, dry weather is expected in the afternoon. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 302 PM CDT Fri Mar 24 2017 Another upper trof will dig south across California early next week and into a closed low across the southwest CONUS. This system still looks to move east across the central and southern Plains by mid-week, providing the area with more precip chances. KED && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM CDT Fri Mar 24 2017 Main aviation concern will be storms this afternoon and lowering ceilings tonight. Storms are expected to develop in the next couple of hours just east of I-135 and am currently going with the thinking they will be just east of KICT. So as far as daytime convection, feel KCNU will have the best chance generally after 20z. Cold front will surge through the area as the powerful upper low tracks east. This will flip winds around to the north and also usher-in some MVFR ceilings. This front should move through KRSL by 23z and KICT after 00z. Confidence is high in widespread MVFR ceilings, and some IFR can't be ruled out, especially west of I-135 tonight. && .FIRE WEATHER... Issued at 302 PM CDT Fri Mar 24 2017 Scattered to numerous showers and storms will affect much of the area this evening into the overnight hours before ending early on Saturday. Gusty winds this evening ahead of and behind a cold front will keep grassland fire danger very high in rain-free areas. Fire danger is expected to be only moderate to high the next several days with a good chance for showers again late Sunday into early Monday. These rains should provide decent green-up across the area as we head into next week. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 59 42 72 / 60 20 0 30 Hutchinson 44 58 40 70 / 50 10 0 30 Newton 44 56 41 69 / 60 20 0 30 ElDorado 46 57 42 71 / 70 30 0 30 Winfield-KWLD 47 61 42 74 / 60 20 0 30 Russell 40 58 38 66 / 30 10 0 30 Great Bend 40 60 38 66 / 30 0 0 30 Salina 44 57 40 67 / 60 20 0 20 McPherson 44 56 39 69 / 50 20 0 30 Coffeyville 50 60 44 74 / 60 50 0 30 Chanute 49 58 43 72 / 70 60 10 20 Iola 49 57 43 71 / 70 60 10 20 Parsons-KPPF 50 59 44 73 / 60 60 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CDT this evening for KSZ067>070-082- 083-091>094-098. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL FIRE WEATHER...KED
Hazardous Weather Outlook National Weather Service Wichita KS 342 PM CDT Fri Mar 24 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 342 PM CDT Fri Mar 24 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected through early this evening. The main threats will be hail up to golf ball size and damaging winds to 65 mph. A brief tornado or two will be possible as well, especially in south-central Kansas and the Flint Hills. Very high grassland fire danger will affect rain-free areas this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another chance for strong and perhaps a few severe storms will be on Sunday afternoon and evening for portions of southern Kansas. The main concerns will be large hail and damaging winds. A chance for thunderstorms will also return by the middle of next week across southern Kansas. A few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through early this evening, primarily across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NE WICHITA EISENHOWER 37.69N 97.40W
03/24/2017 M0.50 INCH SEDGWICK KS TRAINED SPOTTER
&&
KEDSpecial Weather Statement
National Weather Service Wichita KS
434 PM CDT FRI MAR 24 2017
KSZ083-242215-
Sedgwick KS-
434 PM CDT FRI MAR 24 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Sedgwick County in south central Kansas...
* Until 515 PM CDT
* At 429 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Clearwater...moving north at
15 mph. Another strong storm was near Wichita Eisenhower National
airport...moving north at 15 mph.
Hail up to the size of dimes will be possible with these storms.
* Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Goddard, Maize,
Clearwater, Colwich, Garden Plain, Downtown Wichita, West Wichita,
Eisenhower National Airport, South Wichita, Oaklawn and Lake Afton.
LAT...LON 3773 9773 3773 9770 3775 9770 3787 9731
3748 9729 3748 9756
TIME...MOT...LOC 2132Z 172DEG 15KT 3755 9752
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
437 PM CDT FRI MAR 24 2017
KSZ052-069-242215-
Butler KS-Marion KS-
437 PM CDT FRI MAR 24 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
* Until 515 PM CDT
* At 434 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles east of Potwin, or 9 miles
north of El Dorado...moving north at 15 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Peabody, Potwin and Burns.
LAT...LON 3816 9715 3820 9686 3810 9684 3809 9684
3791 9680 3782 9698
TIME...MOT...LOC 2137Z 172DEG 14KT 3795 9689
JAKUBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 1 W WEST WICHITA 37.69N 97.48W
03/24/2017 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
DIME SIZE HAIL REPORTED NEAR CENTRAL AND MAIZE.
&&
RBLSpecial Weather Statement National Weather Service Wichita KS 446 PM CDT FRI MAR 24 2017 KSZ068-083-242230- Harvey KS-Sedgwick KS- 446 PM CDT FRI MAR 24 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Harvey County in south central Kansas... North central Sedgwick County in south central Kansas... * Until 530 PM CDT * At 443 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Bentley, or near Colwich... moving north at 15 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Newton, Valley Center, Halstead, Sedgwick, Burrton, Mount Hope, Andale and Bentley. LAT...LON 3785 9737 3777 9764 3804 9770 3806 9739 TIME...MOT...LOC 2146Z 174DEG 15KT 3785 9752 JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 NW WEST WICHITA 37.70N 97.47W
03/24/2017 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL ACROSS WEST
WICHITA.
&&
RBLThe Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
9 hail. Local standard time, as filed.
The report was received via KWCH Channel 12.
An off-duty NWS employee reported the event.
There were numerous reports of golf ball-sized hail in Halstead.
Most of the hail was pea to dime-sized, but a few were quarter-sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687508, 687510, 687511, 687512, 687513, 687516, 687517, 687519, 687526.